Dr. Gustin's Blog

Toad Venom Psychedelics for Depression and Anxiety

A very interesting study has recently been done on the effects of a psychedelic substance in a small mitigated-psychedelic dose in the treatment of resistant depression and anxiety. The following is a synopsis of the key points from a recent Medscape article.  The relevance of this study to toxicology is that psychelics can have severe side-effects, some even long-lasting or permanent, even in customary doses, as noted below. Practitioners who treat their patients with these substances should be aware of the medicolegal liability and health risks.

Read more ...

Fluoroquinolones are dangerous and can lead to a medical malpractice action

FDA Warns of Aortic Aneurysm Risk With Fluoroquinolones.

The US Food and Drug Administration (FDA) issued a warning today that fluoroquinolone use can increase the risk of aortic aneurysm.

Read more ...

Cannabis-Linked ER Visits Increasing

The number of cannabis-associated emergency department (ED) visits has risen sharply since marijuana was legalized in Colorado. New data show that although inhalable cannabis use accounts for most of these visits, edible cannabis is tied to a disproportionate number of visits, and patients present with different symptoms.

Read more ...

SMOKE INHALATION AND ADVERSE HEALTH CONSEQUENCES:

There are approximately 1.4 million fires each year in the United States.[1] In 2016, 81% of civilian fire-related deaths occurred in residences/homes (Table 1).[1] The National Fire Incident Reporting System (NFIRS) found that smoke inhalation was a factor in 85% of all residential fire fatalities between 2013 and 2015. 

Thus, personal injury cases that stem from residential or occupational fires must take into consideration the science behind smoke inhalation. The following article is an overview of the toxic gas produced when combustible materials ignite, how to treat it, and how Emergency Physicians can err in their evaluation and treatment of smoke inhalation victims. 

Read more ...

Intoxication and ER deaths from Synthetic Cannabinoids

Synthetic cannabinoids are part of a group of drugs called new psychoactive substances (NPS). NPS are unregulated mind-altering substances that have become newly available on the market and are intended to produce the same effects as illegal drugs. Some of these substances may have been around for years but have reentered the market in altered chemical forms, or due to renewed popularity.

Individuals reported acquiring the contaminated synthetic cannabinoid products (i.e., K2, spice, synthetic marijuana, and legal weed) from convenience stores, dealers, and friends, in counties across the state.

Read more ...

Update on EMTALA Law

Randy Strickland walked into the ER at North Metro Medical Center burning with fever and trembling. He told the nurse at the triage desk that he was nauseated and felt like he needed to throw up. The emergency room was nearly empty. Randy waited in the waiting room, yet repeated visits by his wife and son to the triage desk didn't bring Randy any closer to getting care. Over the next 2 hours, he lost his ability to speak or respond to questions. His breathing became labored. Finally, on a trip to the bathroom, his legs buckled as he held onto his wife and son for support. No one came out to help them so they dialed 911 but were told that the ambulance will not respond to a hospital.The 911 dispatcher told them to get Randy out to his car in the parking lot, where paramedics could pick him up and bring him in the ambulance door of the hospital. 

Read more ...

Drug Overdose Deaths vs. ER Management

Deaths from drug overdose in the United States increased by 54% from 2011 to 2016 — with opioids, benzodiazepines (benzos), and stimulants the most commonly used drug classes involved, a new report released today by the Centers for Disease Control and Prevention's National Center for Health Statistics (NCHS), shows.

The report notes that there were 41,340 drug overdose deaths in 2011 vs 63,632 such deaths in 2016.

Read more ...

Narcan Effectiveness in ED Treatment of Heroin Overdoses

Recently published in the Acad. Emerg. Med. December 28, 2018

Most patients who overdose on opioids can be safely discharged from the emergency department (ED) as early as an hour after prehospital administration of the opioid antagonist naloxone, the study has found.

Opioid-related ED visits nearly doubled in the United States from 2005 to 2014. 

The researchers conducted a prospective study to validate the early discharge rule practiced at St. Paul's Hospital, Vancouver, Canada, which allows for discharge after 1 hour for those in whom the following six criteria are within normal limits: ambulation, oxygen saturation (> 95%), respiratory rate (>10 and <20 breaths/min), temperature (>35.0° C and <37.5° C), heart rate (>50 and <100 beats/min), and Glasgow Coma Scale score (15).

Read more ...

Medication Errors are the 3rd Leading Cause of Death in the U.S.

medications 342462 1920

Medical error is the third leading cause of death in the United States, after heart disease and cancer, according to findings published in a recent issue of the British Medical Journal.

Read more ...

Copyright © 2016 - www.emergencymedicineexpert.com & Dr. Barry Gustin